Volume 7, no. 3Pages 50 - 59

On the Well-Posedness of the Cauchy Problem for the Generalized Telegraph Equations

V.A. Kostin, , A.V. Kostin, , Salim Badran Yasim Salim
This paper establishes the uniform well-posedness of the Cauchy problem for generalized telegraph equations with variable coefficients, of which the classical telegraph equation is a particular case. The well-posedness of a mathematical problem is one of the main requirements for its numerical solution.
For the classical telegraph equation, Riemann's method enables us to solve the Cauchy problem in the class of twice continuously differentiable functions explicitly. The question of stability of the solution in dependence on the initial data, which requires us to work in suitable metric spaces, usually is not discussed; however, it appears to be one of the most important questions once the existence and uniqueness of the solution are known. In this note we use the theory of continuous semigroups of linear operators to establish the uniform well-posedness of the Cauchy problem in the spaces of integrable functions with exponential weight for several classes of differential equations with variable coefficients. We obtain the exact solution to the Cauchy problem and indicate conditions on the coefficients ensuring that the problem is uniformly well-posed in certain functional spaces. These results imply the uniform well-posedness of the Cauchy problem for the classical telegraph equation with constant coefficients.
Full text
telegraph equation; well-posedness; semigroups; cosine function; Cauchy problem; fractional powers of operators.
1. Krein S.G. Linear Differential Equations in Banach Spaces. Birkhuser, Boston, 1982. DOI: 10.1007/978-1-4684-8068-9
2. Sviriduk G.A. [The Couchy Probem for a Linear Operator Equation with a Nonpositive Operator at the Derivative of Sobolev Type]. Differentsial'nye uravneniya [Differential Equations], 1987, vol. 23, no. 10, pp. 1823-1825. (in Russian)
3. Koshlykov N.S., Gliner E.B., Smirnov M.M. Osnovnye differentsial'nye uravneniya matematicheskoy fiziki [Principal Differential Equations of Mathematical Physics]. Moscow, Fizmatlit, 1962. 767 p.
4. Goldstein J.A. Semigroups of Linear Operators and Applications. Oxford Univ. Press, New York, 1985.
5. Yosida K. Functional Analysis. Springer Verlag, Berlin, 1965.
6. V. A. Kostin, A. V. Kostin, D. V. Kostin C_0-Operator Laplace Integral and Boundary Value Problems for Operator Degenerate Equations. Doklady Mathematics, 2011, vol. 84, issue 3, pp. 770-773. DOI: 10.1134/S1064562411060111
7. Kostin V.A., Kostin A.V., Kostin D.V. On Exact Solutions of the Cauchy Problem for Some Parabolic and Hyperbolic Equations. Doklady Mathematics, 2013, vol. 87, issue 1, pp. 12-14. DOI: 10.1134/S1064562413010031
8. Kostin V.A., Nebol'sina M.N. Well-Posedness of Boundary Value Problems for a Second-Order Equation. Doklady Mathematics, 2009, vol. 80, issue 2, pp. 650-652. DOI: 10.1134/S1064562409050044
9. Krasnosel'skii M.A., Zabreyko P.P., Pustylnik E.I., Sobolevski P.E. Integral Operators in Spaces of Summable Functions. Noord Hoff, Leyden, 1976. DOI: 10.1007/978-94-010-1542-4
10. Samko S.G., Kilbas A.A., Marichev O.I. Integraly i proizvodnye drobnogo poryadka i nekotorye ikh prilozheniya [Fractional Integrals and Derivatives Theory and Аpplications]. Minsk, Nauka i tekhnika, 1987. 687 p. (in Russian)